A case of secondary hemophagocytic lymphohistiocytosis (HLH) — caused by pembrolizumab treatment for lung cancer — was successfully treated with high-dose methylprednisolone, according to a recent case report.
The report, “A case of pembrolizumab-induced hemophagocytic lymphohistiocytosis successfully treated with pulse glucocorticoid therapy,” was published in the journal Respiratory Medicine Case Reports.
HLH is a rare and potentially fatal disorder in which an excessive production of immune cells triggers an exaggerated immune response. Recent studies have suggested that certain inhibitors of the immune system — for instance, ones used to treat cancers — can trigger the development of HLH. Glucocorticoids, like methylprednisolone, seem to be effective in the treatment of these immune-related adverse events, the studies have shown.
In line with these observations, researchers at Showa General Hospital, in Japan, have now reported the case of a 78-year-old man with advanced lung cancer who was treated with pembrolizumab and developed secondary HLH caused by that treatment. The HLH was successfully treated using high-dose glucocorticoids.
The patient was initially admitted to the hospital complaining of shortness of breath (dyspnea). He had a 20-pack-year smoking history. A series of scans revealed a massive buildup of fluid between the right lung and the chest, called a pleural effusion — sometimes referred to as “water on the lungs” — and a metastatic tumor in the lower lobe of the right lung. The cancer had spread to his left adrenal gland and liver.
Following cell tests, the physicians diagnosed the man with advanced lung adenocarcinoma and he began chemotherapy treatment with carboplatin and pemetrexed.
After two cycles of chemotherapy, however, the patient developed bacterial pleurisy, or lung inflammation. He was then prescribed, as a second-line treatment, 200 mg/kg pembrolizumab intravenously (given into the vein) every three weeks. Pembrolizumab is a cancer therapy which is an immune checkpoint inhibitor.
Seven days after the first dose, the man developed a high fever, diarrhea, and elevated liver enzymes. Suspecting hepatitis, the doctors placed him on daily prednisolone and antibiotics, and took him off pembrolizumab.
Although this appeared to reduce his symptoms and the prednisolone dosage could be tapered, the patient returned to the hospital six weeks later with fever, skin rashes, cytopenia (low blood cell numbers), and liver impairment.
Laboratory tests revealed a low platelet count (thrombocytopenia) and a low fibrinogen count (hypofibrinogenemia). The patient also had elevated ferritin, liver enzyme levels, and serum soluble interleukin-2 receptor, which is a marker of HLH.
A bone marrow analysis showed hemophagocytic macrophages — immune cells called macrophages attack and ingest blood cells. This and elevated ferritin are two of the hallmarks of HLH.
A three-day treatment of 1,000 mg/day of intravenous methylprednisolone, a glucocorticoid used to treat inflammation, was started.
After this high-dose “pulse,” the treatment dose was tapered to 60 mg/day, then 50 mg/day over the course of four weeks. The patient was discharged after showing no recurrence of symptoms at the end of this treatment regimen.
Overall, this case report strengthens the idea that immune checkpoint inhibitors, such as pembrolizumab, can activate certain immune cells and trigger severe autoimmune complications, such as HLH.
“HLH should be suspected when a patient on immune checkpoint inhibitors develops symptoms such as fever, skin rashes, cytopenia, or liver dysfunction,” the team wrote.
“We recommend high-dose pulse glucocorticoid for the treatment of [immune checkpoint inhibitors]-related HLH,” the researchers wrote.
“The appropriate dosage and use of immunosuppressive agents for managing immune related adverse events, however, still require further research,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?